Thunderstorm Wind, Smith
- When
- August 8, 2:05 PM CST
- Where
- Smith County, 1.38 mi S of Tyler
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.330, -95.300
A tree was downed on FM. 2015 north of Loop 323.
Strong to severe thunderstorms developed across the region during the afternoon and evening hours of August 8th. These storms developed along previous remnant outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong to severe thunderstorms developed across the region during the afternoon and evening hours of August 8th. These storms developed along previous remnant outflow boundaries. Moderate instability was present, along with good low level moisture. Hail and damaging thunderstorm wind gusts were the primary results.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 1:24 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 224 PM CDT WED AUG 8 2012 .DISCUSSION... CONVECTION FIRING AHEAD AND ALONG A SURFACE BOUNDARY ACROSS EASTERN OKLAHOMA THIS AFTERNOON. CONVECTION TO LINGER THROUGH THE OVERNIGHT HOURS AS BOUNDARY REMAINS NEARLY STATIONARY OVERNIGHT. DAMAGING WINDS AND POSSIBLY SEVERE HAIL THE BIGGEST THREAT WITH THESE STORMS DURING THE EARLY EVENIGN HOURS. ADDITIONALLY...STORMS EXPECTED TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES LEFT BY DECAYING STORMS. LOW TEMPERATURES TONIGHT FORECAST TO FALL INTO THE MID 70S. FRONTAL BOUNDARY TO SHIFT EAST ON THURSDAY. SECONDARY ROUND OF CONVECTION EXPECTED LATE IN THE AFTERNOON ALONG AND AHEAD OF COOL FRONT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STRONG STORMS DAMAGING WINDS POSSIBLE AHEAD OF THE FRONT WEHRE DEWPOINTS ARE FORECAST TO BE IN THE 70S. COOL TEMPERATURES TO PUSH SOUTH ACROSS THE FOUR STATE REGION ON FRIDAY AS CANADIAN HIGH PRESSURE BUILDS BEHIND THE FRONT. WENT A FEW DEGREES ABOVE GUIDANCE FOR HIGH TEMPERATURES ON SATURDAY AND SUNDAY. FOR THIS PACKAGE...WENT WITH HIGHS IN THE LOW TO MID 90S. HIGH TO SHIFT EAST SUNDAY NIGHT ALLOWING GULF MOISTURE TO RETURN TO THE REGION. TEMPERATURES TO AGAIN EASE BACK INTO THE MID TO UPPER 90S LATE IN THE FORECAST PERIOD. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON MONDAY AND TUESDAY AS A SERIES OF WEAK DISTURBANCE PROGRESS ALONG A PREDOMINANTLY ZONAL UPPER-LEVEL FLOW REGIME. /05/ && .AVIATION... ONGOING CONVECTION ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS AFTERNOON WILL CONTINUE MOVING AND BUILDING SOUTH INTO NORTHEAST TEXAS LATER THIS AFTERNOON AND EVENING. EXPECT BRIEF IFR CIGS AND VSBYS VICINITY OF THE TSTMS...SURFACE WIND GUSTS TO 40 KTS AND SEVERE TURBULENCE. FOR TONIGHT ACROSS THE MAJORITY OF THE FOUR STATE REGION...MOSTLY VFR FLIGHT CONDITIONS EXPECTED WITH BRIEFLY LOWER CONDITIONS VICINITY ISOLATED TSTMS. ALSO...AFTER 09/08Z EXPECT LOCALIZED MVFR CIGS AND VISIBILITIES IN FOG...WHICH WILL CONTINUE THROUGH 14Z THURSDAY. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 95 78 95 70 / 40 30 20 20 10 MLU 76 94 75 93 70 / 40 40 30 20 20 DEQ 74 96 71 94 63 / 40 30 20 10 10 TXK 76 95 75 93 67 / 40 30 20 10 10 ELD 76 94 74 93 67 / 40 30 30 20 10 TYR 79 97 77 96 72 / 40 30 20 20 10 GGG 78 96 76 96 70 / 40 30 20 20 10 LFK 76 96 77 97 72 / 30 40 20 30 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1146 AM CDT WED AUG 8 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-091700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1146 AM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE AREA THIS AFTERNOON AHEAD OF AN OUTFLOW BOUNDARY MOVING ACROSS ARKANSAS AND NORTH TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE MOST ACTIVE LATE THIS AFTERNOON INTO THE EARLY EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED INSTANCES OF DAMAGING WIND GUSTS MAY BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE AREAWIDE THROUGHOUT THE REMAINDER OF THE WORK WEEK. EXPECT ISOLATED THUNDERSTORMS THROUGH THE WEEKEND MAINLY SOUTH OF INTERSTATE 20. OTHERWISE...AFTERMOON SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE ACROSS THE REGION EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT WED AUG 8 2012
ARZ050-051-082000-
HOWARD-SEVIER-
207 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
HOWARD AND SEVIER...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS...CORINTH...DIERKS AND UMPIRE...
AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR UMPIRE...MOVING SOUTHEAST AT 5
MPH.
MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT WED AUG 8 2012
TXZ136-082030-
SMITH-
228 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
SMITH...
INCLUDING THE FOLLOWING LOCATIONS...
LINDALE...
AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF LINDALE...OR 11 MILES
NORTH OF TYLER...MOVING EAST AT 10 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED AUG 8 2012
ARZ072-073-LAZ004-082045-
CLAIBORNE-COLUMBIA-UNION-
240 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTHWEST LOUISIANA...
CLAIBORNE...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA AND HAYNESVILLE...
AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATLANTA...OR 14 MILES NORTH OF
HOMER...MOVING NORTH AT 10 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT WED AUG 8 2012
LAZ013-014-082045-
JACKSON-OUACHITA-
244 PM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
OUACHITA AND JACKSON...
INCLUDING THE FOLLOWING LOCATIONS...
CADERVILLE...CHATHAM...EROS...LAPINE AND MINERAL SPRINGS...
AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF RUSTON...MOVING
NORTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
7 thunderstorm wind. Local standard time, as filed.
A tree was downed on FM. 2015 north of Loop 323.
Trees were downed west of Whitehouse, Texas.
Trees were downed north of Jacksonville, Texas.
Trees were downed southwest of Jacksonville, Texas.
A tree was downed at mile marker 612 on Interstate 20.
Trees were downed 2 miles south of Marshall, Texas on FM. 2625.
Trees were downed across Hwy. 225 south of Cushing, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399525, 399526, 399528, 399530, 399531, 399532, 399533.